MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4006C0406
Medical Device Problem Code Premature Separation (4045)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/24/2023
Type of Reportable Event Malfunction
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior communicating artery using penumbra coil 400s (pc400s), penumbra coil 400 detachment handles (handle), and a px slim delivery microcatheter (px slim).It was noted that the patient''s anatomy was tortuous.During the procedure, the physician implanted two pc400s using the handle.After advancing the third pc400 into the target location and making several attempts to detach the pc400 using the handle, the coil failed to detach.While retracting the pusher assembly of the pc400, the pc400 was pulled back into the px slim and subsequently unintentionally detached inside the px slim.The px slim containing the detached pc400 was removed from the patient, and the devices were no longer used in the procedure.The physician then advanced another pc400 into the target location using a new px slim and attempted to detach the coil using a second handle.After several attempts, the physician was able successfully detach the pc400.It was reported that one loop of the pc400 was extruding from the aneurysm; however, the physician does not believe it would result in any clinical consequence and no further action was taken.The procedure was completed using additional pc400s, the second handle, and the second px slim.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 1.3005168196-2023-00472 h3 other text : placeholder.
 
Additional Manufacturer Narrative
Evaluation of the first returned pc400 confirmed that the embolization coil detached.Evaluation revealed that the embolization coil was detached inside the returned px slim, and the catheter was ovalized.This type of damage occurs if the pc400 is retracted against resistance, the pusher assembly may elongate beyond reach of the pull wire and the embolization coil will detach.The ovalization in the px slim likely contributed to resistance while retracting the pc400 into the catheter during the procedure.The pusher assembly was not returned for evaluation, and therefore, the root cause of the detachment issue could not be determined.Further evaluation revealed offset coil winds on the embolization coil.This damage was incidental to the reported complaint and may have occurred during the procedure.Penumbra devices are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 1.3005168196-2023-00472 h3 other text : placeholder.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key17972054
Report Number3005168196-2023-00471
Device Sequence Number20073232
Product Code HCG
UDI-Device Identifier00814548018218
UDI-Public814548018218
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/20/2023
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number4006C0406
Device Lot NumberF00005967
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/28/2023
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/25/2023
Supplement Date Received by Manufacturer10/27/2023
Initial Report FDA Received Date10/20/2023
Supplement Report FDA Received Date11/20/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/14/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age78 YR
Patient SexFemale
Date Report Sent to FDA01/01/2005